Scared to go to doctor in case he thinks I am a hypochondriac

Sorry for the long post. I went to see my GP just over a month ago because I was feeling so unwell and having done some research it all pointed to an under active thyroid. My doctor was on holiday so I had to see a loccum. After I explained why I was there he became very off hand with me and said " well come on then what are your symptoms" . So I told him some of them and mentioned that I already have pernicious anaemia and coeliac disease. He just told me that there is nothing wrong with me and what do I expect at my age and menopausal. However he said he would do a blood to prove nothing was wrong. A few days later I got a call from my actual GP to say I did have uat and he was leaving a prescription for me so I could start treatment straight away. I have been on 50 mcg levothyroxine for 3 weeks now, and have to go for further blood tests in 5 weeks time. Which brings me to today. I am in so much pain my whole body aches and find it hard to get out of bed. My neck is starting to look enlarged and feels swollen along my neckline and feels as though something is pressing on it. My voice keeps going very croaky too. I am not sure if this is connected to my thyroid or not. I am a scared to go to my doctor in case he says it's all in my head. 😪 my TSH is 86.33 ( 0.35-5.00) free T4 is 3.9 (7.00-20.00). Just feeling so down and weepy.

6 Replies

  • With a tsh that high it defo not in your head, your dose will need to be increased so you really need to go back to him to say your still not right! I sympathise with you and know how feel re. Dr. Someone will come along with more advice. X

  • P.s. I would be telling your dr. What the locum said to you and that your not happy. This kind of attitude from drs is unacceptable in my book. X

  • Go to your GP and don't worry about it, you are clearly not a hypochondriac. If the locum thought you were one last time, well he got that completely wrong didn't he when your results came back! Patient 1, Doctor 0...

    Ask for vitamin D, ferritin, folate and B12 to be tested, maybe thyroid antibodies too. Lots of helpful information on the thyroid UK website to help you. Make sure he examines your neck, it does sound like something's going on there. Get on and make that appointment! (That anxiety is classic hypothyroid by the way)

  • My god, girl, no wonder you are feeling so rough. It serves the GP right that he was so condescending to you when you thought it was your thyroid gland. I doubt any of them know what symptoms are related to what. You have to read and learn like most of us on this forum to recover our health with our knowledge which is, at present, lacking in many surgeries. I would not wait 5 weeks for another blood test. Make one for about the 6th week saying you are feeling so bad.

    It does take around 6 weeks for the 50mcg dose of levothyroxine to be absorbed into our receptor cells. You should begin to feel better gradually as your dose is increased (every 6 weeks).

    When you have your blood tes even make it ahead if your surgery is very busy and you wont have so long to wait.

    First make the appointment as early as possible, fast (you can drink water) and leave approx 24 hours between your last dose of levo and the blood test (I set an alarm to remind me not to take meds). Always get a copy/print-out of your blood test results with the ranges for your own records and so you can post if you have a query.

    Your symptoms are clearly hypo symptoms i.e. hoarseness etc. All of your symptoms should reduce slowly but if you have any worries about your swollen throat just see your GP. He should be ashamed of himself and should make amends to you.

    Thyroid hormones drives our metabolism and we can and do feel weepy as our emotions are up the creek because we feel so unwell and thankfully due to the internet we can get advice and support.

    You take levo first thing on an empty stomach with 1 glass of water and wait about an hour before eating. Coffee can interfere with the uptake and some other foods so take them 4 hours apart from levo.

  • Welcome to the forum, Cpflynn.

    When you feel a bit better you should write a letter of complaint to the practice manager about the locum. Totally unacceptable way to behave.

    High TSH flogs the thyroid to produce hormone and that is likely the reason for your throat and neck discomfort. It should ease and any swelling subside when you are optimally medicated but ask your GP to examine your throat and neck. He may want to refer you for an ultrasound scan if he detects a goitre (swelling) to check the size and condition of your thyroid.

    Your GP is not going to think you are a hypochondriac. TSH 86.33 is very high and FT4 3.9 very low. Most people are comfortable with TSH around 1.0 and FT4 in the upper quadrant of range so it's going to be a while before you feel well but you should start feeling some improvement.

    Levothyroxine has to be administered slowly and dose increased gradually to avoid precipitating an adrenal crisis. It takes 7-8 days to absorb Levothyroxine and up to 6 weeks to feel the full impact of a dose. Dose increases are usually in 25mcg increments every six weeks but if TSH is still very high at next bloods your GP may increase dose to 100mcg.

    For maximum absorption Levothyroxine should be taken with a glass of water on an empty stomach, one hour before, or two hours after, food and drink, 2 hours away from other medication and suppplements and, 4 hours away from iron, calcium, vitamin D and oestrogen.

    Leave 24 hours between last dose and blood draw when you have your next test. You could ask your GP to test 6 weeks after starting Levothyroxine as it's very unlikely 50mcg will be enough to reduce your TSH much.

  • I was the same as you, scared to go to GPs as they must have thought I was a hypochondriac, even when I asked many doctors to take a look at my neck, I had a lump the size of a ball in my neck, "Its fat " was all they said. In the end I couldn't care less what they thought of me I knew something wasn't right. Think of your self and keep hounding your GPs until you find answers!

You may also like...